DEAR DR. ROACH: My whole family has heart problems. I’m 74 years old. My blood pressure has been high lately. Today it’s 143/79. Some days 139/73. It’s always different, but still high.
I take 20 mg of lisinopril twice a day. Now I am taking 10 mg of amlodipine also. My doctor says there’s nothing else he can do for me. I am 5 feet 3 inches tall and weigh 147 pounds. I’m going to Weight Watchers to lose weight. Should I contact a cardiologist? — S.S.
ANSWER: The goal of lowering blood pressure is to reduce the risk of adverse effects of high blood pressure, especially heart attack and stroke. The most recent study, which has changed the way many physicians practice, showed that lowering blood pressure to a goal of 120 systolic reduces the risk of these events and of overall death rates. Most experts would recommend a lower blood pressure goal than your current level.
If you are having no side effects from the lisinopril and the amlodipine, and if the numbers you wrote are typical for you, then you have two options: additional (or different) medication, or an evaluation to look into why your blood pressure might be high. Common causes include obstructive sleep apnea, excess alcohol use and blockages in the arteries to the kidneys. There are many other uncommon causes, including tumors that make substances that increase blood pressure. However, few people will have an identifiable cause of elevated blood pressure.
I am confused why your doctor would say there’s nothing more to do; it’s likely that he didn’t communicate as well as he could have. Adding a low-dose diuretic medication would be very common in this situation, and it may get your blood pressure to goal.
DEAR DR. ROACH: I have arthritis (osteoarthritis) and also have a life-threatening allergy to aspirin/NSAIDS. I had anaphylaxis in response to ibuprofen. Are you aware of any non-NSAID arthritis drugs out there? — S.S.
ANSWER: Anaphylaxis is a life-threatening allergic reaction. It involves the release of many different substances into the blood by immune system cells in response to a specific chemical, which may come from food, medication or insect sting. Anaphylaxis brought on by ibuprofen is problematic because ibuprofen is in many different over-the-counter preparations. I am sure you have learned to carefully read labels to make sure you are not taking it in. A repeat exposure could be fatal. People with a history of anaphylaxis should have an emergency treatment plan, which may include an injector filled with epinephrine (adrenalin), which you should be sure has not expired. A relationship with an allergist is a good idea.
When the cause of anaphylaxis is known (ibuprofen, in your case), then avoidance is paramount. Moreover, you need to avoid chemically related compounds. Naproxen, ketoprofen, flurbiprofen and oxaprozin are all related NSAID arthritis drugs that are NOT safe for you. However, there are arthritis drugs that are chemically unrelated to ibuprofen, such as diclofenac, meloxicam and nabumetone. Those are likely to be safe for you. Acetaminophen (Tylenol) is not an NSAID and though not as effective as NSAIDs, it still might be helpful. Non-traditional treatments for arthritis, such as topical medications and supplements, are somewhat better than placebo.
Before taking medication, I would certainly urge you to discuss your case with an allergist, as reactions described as anaphylaxis may encompass a range of allergic and “pseudo-allergic” reactions.
The arthritis booklet discusses common treatments for rheumatoid arthritis, osteoarthritis and lupus. Readers can order a copy by writing:
Book No. 301
628 Virginia Dr.
Orlando, FL 32803
Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.